Editorials

Arrhythmias and sudden death in patients taking antipsychotic drugs

BMJ 2002; 325 doi: https://doi.org/10.1136/bmj.325.7375.1253 (Published 30 November 2002) Cite this as: BMJ 2002;325:1253

High doses and combinations of certain drugs are best avoided

  1. Andrew Herxheimer, emeritus fellow, UK Cochrane Centre (andrew_herxheimer@compuserve.com),
  2. David Healy, reader in psychological medicine (Healy_Hergest@compuserve.com)
  1. 9 Park Crescent, London N3 2NL0
  2. University of Wales College of Medicine, Bangor LL57 2PW

    The first report that patients with schizophrenia might be at special risk of arrhythmia and sudden death appeared in the early 1960s, when thioridazine was found to prolong the QT interval, an electrocardiographic abnormality that could lead to torsades de pointes and sudden death.14 This same problem arose with sertindole—lengthening of the QTc interval and an apparent excess of sudden deaths in clinical trials—and led the US Food and Drug Administration to refuse it a licence.5 Nevertheless, whether cardiac deaths are related to the illness itself or to the drugs used to treat it has remained unclear. Data from a very large American cohort of almost 100 000 outpatients with schizophrenia who were treated with antipsychotics were published …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe